Missouri, 2010

Tornadoes and Flash Flooding in Missouri, July 19 to 20, 2010

July 19 to 20, 2010 · NWS EAX · 31 events in 7 counties and zones

Thunderstorms erupted the evening of July 19th, along a stationary front that was draped across southern Iowa. The storms quickly moved south into north central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Thunderstorms erupted the evening of July 19th, along a stationary front that was draped across southern Iowa. The storms quickly moved south into north central Missouri. The storms took on a supercell character, due to strong directional and speed shear, coupled with unstable atmospheric conditions. An initial report of a funnel cloud was received just before 9 pm north of Mercer, Missouri, with numerous reports of funnel clouds, tornadoes, and wind damage.f the photographs. Emergency management officials scoured the areas across which these supercell thunderstorms tracked, but found little damage. Though eight separate reports of tornadoes were received, tornado damage of EF0 only could be confirmed approximately 5 miles east of Princeton, where a shed was destroyed, 3 miles southwest of Milan, where the roof was torn from a garage, and in the town of Harris, where a roof was blown off. Aside from these tornadoes, straight line winds destroyed two camper trailers, and blew in a garage door, 10 miles northeast of Atlanta. In Atlanta, quarter sized hail was reported twice during the night.

The severe weather threat ended, only to be replaced by flash flooding, as thunderstorms continued to track across the same areas of northeast Missouri, during the overnight hours. Hardest hit was the Kirksville area, where radar estimated rainfall of 8 to 10 inches. A survey of both automated and manually read rain gages, measured anywhere from 3 to 6 inches across portions of Putnam, Sullivan, Adair, and Macon Counties, with at least one measurement of 9.13 inches being reported 1 mile south of Kirksville. Other reports include: 3.39 inches 2 miles north of Moberly, 3.46 inches in Atlanta, 3.70 inches 5 miles northeast of Mercer, 4.33 inches near Lancaster, 4.53 inches at the official NWS observing site in Kirksville, 4.65 inches in Milan, 4.80 inches in Green City, 5.10 inches near Unionville, 6.19 inches in Novinger and 6.01 inches in Livonia. The heavy rains caused numerous creeks and streams to exceed flood stage across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 19, 2:48 PM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 19, 2:48 PM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
348 PM CDT MON JUL 19 2010

.DISCUSSION...

TONIGHT:
A VERY COMPLEX SURFACE PATTERN EXISTS ACROSS THE REGION
WITH NUMEROUS BOUNDARIES TO ACCOUNT FOR AND AN EXTREMELY UNSTABLE
AIRMASS FOR ANY BOUNDARY TO WORK WITH. THE PRIMARY FOCUS FOR
THUNDERSTORMS LATER THIS AFTERNOON/THIS EVENING IS EXPECTED TO BE
ACROSS SOUTHERN IOWA/FAR NORTHERN MISSOURI. A BAND OF MID LEVEL
CLOUDS HAS LIMITED THE AMOUNT OF INSTABILITY IN THIS AREA BUT AS THIS
CLOUD AREA MOVES TO THE EAST DESTABILIZATION WILL LEAD TO EXTREME
INSTABILITY ON THE ORDER OF 3000 TO 4000 J/KG. THIS INSTABILITY WILL
OCCUR IN A REGION OF STRONGER UPPER LEVEL WINDS AND AS A RESULT
SHEAR WILL BE ENOUGH THAT SHOULD STORMS DEVELOP THEY WILL LIKELY
QUICKLY BECOME SEVERE WITH SUPERCELLS THE PRIMARY CONVECTIVE MODE
INITIALLY. THE STORMS WILL EVENTUALLY EVOLVE INTO A CONVECTIVE
COMPLEX AND TRACK TO THE EAST-SOUTHEAST ACROSS SOUTHERN IOWA/NORTHERN
MISSOURI. CONFIDENCE IS STILL SOMEWHAT LOW REGARDING THIS SCENARIO AS
THERE ARE SEVERAL NEGATIVES INCLUDING HOW RAPID A RECOVERY CAN BE
ACHIEVED.

TUESDAY:
CONTINUED THE HEAT HEADLINES AS IS THROUGH TUESDAY EVENING. THE
OUTFLOW BOUNDARY THAT PUSHED THROUGH CENTRAL MISSOURI THIS AFTERNOON
KEPT TEMPERATURES IN CHECK AND WITH THE MID LEVEL CLOUD DECK MOVING
OVER MUCH OF THE AREA THAT WAS IN THE HEAT ADVISORY MAY NOT HAVE SEEN
THE EXCESSIVE HEAT. IT APPEARS ANOTHER CONVECTIVE COMPLEX WILL MOVE
THROUGH OUR NORTHERN/EASTERN ZONES SPREADING ANOTHER OUTFLOW
BOUNDARY SOUTHWARD SIMILAR TO MONDAY. CONFIDENCE IN THIS IS STILL
FAIRLY LOW AND GIVEN THE ABUNDANT MOISTURE IN THE REGION AND VERY
WARM TEMPERATURES LIKELY FEEL THAT AT THIS TIME A CONTINUATION OF THE
HEAT HEADLINES AS IS WAS THE MOST LIKELY SCENARIO. THAT SAID...THE
METRO AREA WILL CONTINUE TO SEE AFTERNOON HEAT INDEX VALUES CLIMBING
TO AROUND 110 WITH SLIGHTLY COOLER VALUES FURTHER NORTH. THUNDERSTORM
CHANCES WILL INCREASE DURING THE DAY FOR AREAS GENERALLY NORTH OF THE
MISSOURI RIVER...WHICH THROWS ANOTHER WRINKLE INTO HOW FAR NORTH THE
HEAT WILL MAKE IT TOMORROW. GIVEN THE INSTABILITY AND SHEAR FOR
STORMS TO WORK WITH THERE IS A POSSIBILITY FOR SEVERE STORMS AS WELL.

WEDNESDAY:
THE PATTERN REMAINS SIMILAR INTO THE MIDDLE OF THE WEEK. WITH
CONVECTIVE CHANCES LIKELY TO CONTINUE INTO THE AFTERNOON ALONG A SLOW
MOVING BOUNDARY. CONFIDENCE IN CARRYING THE HEAT HEADLINES INTO
WEDNESDAY IS FAIRLY LOW. WILL LET SUBSEQUENT SHIFTS ASSESS THE NEED
FOR ANY CONTINUATION. REGARDING CONVECTION...THE EXTREMELY UNSTABLE
AIRMASS WILL PERSIST WITH SHEAR SUPPORTIVE OF THE POSSIBILITY OF
SEVERE STORMS.

THURSDAY-MONDAY:

SIGNIFICANT LEE TROUGHING OVER THE CENTRAL PLAINS IS EXPECTED TO
OCCUR ON THURSDAY...COINCIDENT WITH A 597DM RIDGE OVER THE SERN US.
THIS SHOULD EFFECTIVELY PLACE THE ENTIRE CWA WELL INTO THE WARM
SECTOR WITH MCS ACTIVITY SHIFTING WELL NORTH OF THE REGION.
THUS...CONFIDENCE IS HIGHEST ON DAY 4 OF A GENERALLY DRY/CAPPED DAY
WITH VERY HOT AND HUMID CONDITIONS PREVAILING.

THEREAFTER...A NORTHERN STREAM WAVE PROGRESSING THROUGH THE UPPER
MIDWEST WILL HELP FORCE THE BELT OF WEST/NORTHWEST MID LEVEL FLOW TO
LOWER LATITUDES...DRIVING A WEAK SURFACE TROUGH TOWARD THE SOUTHEAST
AND INTO THE CWA. SHOWER/STORM CHANCES WILL INCREASE WITH THIS
FEATURE DURING THE FRIDAY THROUGH EARLY SATURDAY TIME FRAME...WITH
SOME RELIEF EXPECTED SATURDAY. HOWEVER...AN EXPECTED STALLING AND
GRADUAL NORTHWARD RETURN OF THIS BOUNDARY WILL LIKELY RESULT IN A
VERY DIRTY UPPER RIDGE WITH CHAOTIC FLOW DEVELOPING OVER THE REGION
FOR SUNDAY INTO TUESDAY. WILL FAVOR NEAR NORMAL TEMPERATURES IN THE
ABSENCE OF ANY HEIGHT ANOMALIES...WITH WIDELY SCATTERED SHOWERS AND
STORMS EXPECTED ALONG THE REMNANT SYNOPTIC BOUNDARY.

BOOKBINDER

&&

.AVIATION...

FOR THE 18Z TAFS...A COMPLEX SURFACE PATTERN EXISTS OVER THE REGION.
AN OUTFLOW BOUNDARY WAS WASHING OUT BETWEEN MCI AND STJ WITH
STATIONARY FROM THE STJ AREA TO THE WEST WITH AN AREA OF LOW PRESSURE
IN NORTHERN KANSAS. DESPITE AN EXTREMELY UNSTABLE AIRMASS WITH THE
GUST FRONT IN THE VICINITY OF THE TERMINALS...VERY WARM AIR ALOFT IS
EXPECTED TO INHIBIT CONVECTION AT MCI AND MKC. ALSO...MID LEVEL
CLOUDS ARE LEADING TO A BIT COOLER AND SLIGHTLY MORE STABLE AIRMASS
ACROSS NORTHERN KANSAS AND NORTHWEST MISSOURI WHICH WILL ALSO INHIBIT
CONVECTIVE CHANCES. NONE-THE-LESS...ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED TO DEVELOP OVER EASTERN NEBRASKA AND TRACK TO THE
EAST/SOUTHEAST ALONG THE EDGE OF THE CAP. THIS MAY IMPACT STJ BUT
CONFIDENCE IS VERY LOW SO HAVE ONLY INCLUDED A CB GROUP. FOR THE
OVERNIGHT...A STRONG LOW LEVEL JET IS EXPECTED TO DEVELOP WHICH MAY
LEAD TO LLWS AT THE TERMINALS.

CDB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT TUESDAY FOR MOZ011>014-020>023-
     030>033-038>040-046.

     EXCESSIVE HEAT WARNING UNTIL 8 PM CDT TUESDAY FOR MOZ028-029-037-
     043>045-053-054.

KS...HEAT ADVISORY UNTIL 8 PM CDT TUESDAY FOR KSZ025-102.

     EXCESSIVE HEAT WARNING UNTIL 8 PM CDT TUESDAY FOR KSZ057-060-
     103>105.

&&
Hazardous weather outlook, Jul 19, 4:48 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
548 PM CDT MON JUL 19 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-202300-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
548 PM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES WILL CONTINUE FROM THE 100 TO 110 DEGREE RANGE THROUGH
EARLY EVENING FROM AREAS SOUTH OF A LINE FROM ST JOSEPH TO
CHILLICOTHE TO BOONVILLE.

A FEW THUNDERSTORMS MAY DEVELOP THIS EVENING ACROSS NORTHERN
MISSOURI OR SOUTHERN IOWA...GENERALLY NORTH OF A LINE FROM MOUND CITY
MISSOURI TO CHILLICOTHE TO MOBERLY. THE MAIN THREATS FROM THESE STORMS
INITIALLY WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO
IS ALSO POSSIBLE. THE STORMS MAY FORM INTO A THUNDERSTORM COMPLEX AND
TRACK EAST SOUTHEAST LATE THIS EVENING AND TONIGHT. THE MAIN HAZARDS
WITH THIS COMPLEX WILL BE FROM DAMAGING WINDS. ADDITIONALLY ANY
THUNDERSTORM WILL BE ABLE TO PRODUCE EXTREMELY HEAVY RAINS...WHICH
MAY LEAD TO LOCALIZED FLOODING. THE MOST LIKELY AREAS TO SEE SEVERE
THUNDERSTORMS WILL BE FAR NORTHERN MISSOURI THIS AFTERNOON AND
EVENING AND THEN GENERALLY ALONG AND NORTH OF A LINE FROM ST. JOSEPH
TO MOBERLY LATE THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AND WEDNESDAY AS A
WEAK FRONT IS EXPECTED TO BE SITTING ACROSS AREAS FROM KANSAS CITY
TO MACON...WITH STORMS POSSIBLE ALONG AND TO THE NORTH OF THIS FRONT.
BY THURSDAY...THE FRONT IS EXPECTED TO LIFT BACK NORTH INTO IOWA WITH
MORE HEAT AND HIGH HUMIDITY VALUES...WHICH MAY LEAD TO ADDITIONAL
ADVISORIES OR WARNINGS.

THE MAIN THREATS FROM ANY STORMS WILL BE DAMAGING WINDS...HAIL AND
TORRENTIAL RAINFALL.

SOME RELIEF FROM THE HEAT MAY OCCUR BY NEXT WEEKEND AS MORE
THUNDERSTORM ACTIVITY MAY AGAIN RETURN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
MAINLY IN NORTHERN MISSOURI...NORTH OF A LINE FROM ST JOSEPH TO
FAYETTE.

In the hours before

Local storm report, Jul 19, 6:37 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
737 PM CDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND GST     TARKIO                  40.44N 95.38W
07/18/2010  E60 MPH          ATCHISON           MO   TRAINED SPOTTER

            DELAYED REPORT...NUMEROUS TREE DAMAGE IN THE CITY OF
            TARKIO AS WELL.

&&

MDUX
Special weather statement, Jul 19, 7:24 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
824 PM CDT MON JUL 19 2010

MOZ007-008-200215-
PUTNAM MO-SCHUYLER MO-
824 PM CDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHUYLER AND EASTERN
PUTNAM COUNTIES UNTIL 915 PM CDT...

AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF SEYMOUR...OR 16 MILES NORTH OF
UNIONVILLE...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LANCASTER...LIVONIA AND GLENWOOD.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4058 9240 4037 9278 4058 9303 4059 9302
      4060 9247
TIME...MOT...LOC 0124Z 306DEG 29KT 4069 9300

DUX
Special weather statement, Jul 19, 7:42 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
842 PM CDT MON JUL 19 2010

MOZ006-007-200230-
MERCER MO-PUTNAM MO-
842 PM CDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUTNAM AND
NORTHEASTERN MERCER COUNTIES UNTIL 930 PM CDT...

AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF MERCER...OR 33 MILES NORTHWEST
OF UNIONVILLE...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MERCER...SOUTH LINEVILLE...POWERSVILLE AND LUCERNE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4046 9306 4042 9348 4058 9369 4059 9319
TIME...MOT...LOC 0142Z 316DEG 24KT 4065 9357

DUX

The radar

The Des Moines radar (KDMX), 130 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

16 flash flood, 6 funnel cloud, 3 tornado, 3 hail, 3 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Mercer

When
July 19, 7:56 PM CST
Where
Mercer County, 2.76 mi N of South Lineville
Reported by
Public
Coordinates
40.570, -93.530

A funnel cloud was observed 7 miles northeast of Browning.

Tornado, Mercer

When
July 19, 8:26 PM CST to 8:27 PM CST
Where
Mercer County, 5 mi E of Princeton
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.400, -93.485

A brief EF0 tornado touchdown was observed 5 miles east of Princeton at 20:26 CST, and lifted at 20:27 CST. The only damage observed, was a destroyed shed.

Tornado, Sullivan

When
July 19, 8:42 PM CST to 8:43 PM CST
Where
Sullivan County, Harris
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.320, -93.350

A brief EF0 tornado touchdown was observed in Harris at 20:42 CST. The tornado lifted at 20:43 CST. A residential roof was blown off.

Funnel Cloud, Sullivan

When
July 19, 8:58 PM CST
Where
Sullivan County, 2 mi NE of Osgood
Reported by
Public
Coordinates
40.221, -93.323

A funnel cloud was observed 2 miles northeast of Osgood.

Tornado, Sullivan

When
July 19, 9:22 PM CST to 9:23 PM CST
Where
Sullivan County, 3 mi SW of Milan
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Property damage
$400
Reported by
Storm Chaser
Coordinates
40.169, -93.160

A brief EF0 tornado touchdown was reported at 21:22 CST, 3 miles southwest of Milan. The tornado lifted at 21:23 CST. A roof was blown off a garage.

Funnel Cloud, Sullivan

When
July 19, 9:31 PM CST
Where
Sullivan County, 10 mi ESE of Humphreys
Reported by
Public
Coordinates
40.075, -93.145

A funnel cloud was observed 10 miles east southeast of Humphreys.

Hail, Sullivan

When
July 19, 9:32 PM CST
Where
Sullivan County, Milan
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.200, -93.120

Thunderstorm Wind, Sullivan

When
July 19, 9:32 PM CST
Where
Sullivan County, Milan
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.200, -93.120

A large tree was reported down. Thunderstorm wind gusts were estimated to 60 mph.

Funnel Cloud, Sullivan

When
July 19, 9:50 PM CST
Where
Sullivan County, 5 mi SE of Milan
Reported by
Public
Coordinates
40.149, -93.053

A funnel cloud was observed 5 miles southeast of Milan.

Funnel Cloud, Sullivan

When
July 19, 9:56 PM CST
Where
Sullivan County, 7 mi NE of Browning
Reported by
Public
Coordinates
40.102, -93.076

A funnel cloud was observed 7 miles northeast of Browning.

Funnel Cloud, Linn

When
July 19, 10:16 PM CST
Where
Linn County, 5 mi NW of New Boston
Reported by
Public
Coordinates
40.001, -92.947

A funnel cloud was observed 5 miles northwest of New Boston.

Hail, Macon

When
July 19, 11:52 PM CST
Where
Macon County, Atlanta
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.900, -92.480

Hail, Adair

When
July 20, 12:03 AM CST
Where
Adair County, Kirksville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.200, -92.580

Flash Flood, Macon

When
July 20, 12:18 AM CST to 6:18 AM CST
Where
Macon County, 0.53 mi W of La Plata to 0.3 mi WSW of La Plata
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.030, -92.490

Major street flooding was observed, with up to 12 inches of running water.

Thunderstorm Wind, Adair

When
July 20, 12:18 AM CST
Where
Adair County, 1.73 mi WNW of (Irk)kirksville Muni
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.090, -92.580

Thunderstorm Wind, Macon

When
July 20, 12:30 AM CST
Where
Macon County, 2.61 mi NE of Sue City
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.000, -92.350

Two fifth wheel campers were reported destroyed. A garage door was blown in, and a one foot diameter tree was knocked down. Thunderstorm wind gusts were estimated up to 70 mph.

Flash Flood, Macon

When
July 20, 12:43 AM CST to 6:43 AM CST
Where
Macon County, Atlanta to 0.39 mi SW of Atlanta
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.900, -92.480

Main Street had up to six inches of water.

Flash Flood, Macon

When
July 20, 12:43 AM CST to 6:43 AM CST
Where
Macon County, 2.12 mi W of Sue City to 0.51 mi SW of Sue City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.970, -92.420

Flash flooding was reported in this area.

Flash Flood, Adair

When
July 20, 1:14 AM CST to 7:14 AM CST
Where
Adair County, 0.69 mi S of Millard to 2.27 mi NE of (Irk)kirksville Muni
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.110, -92.550

Highway 63 had up to 6 inches of running water.

Flash Flood, Adair

When
July 20, 1:25 AM CST to 7:25 AM CST
Where
Adair County, Kirksville to 0.58 mi SSW of Kirksville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.200, -92.580

Numerous roads were reported impassable in Kirksville, due to flooding. One car was reported submerged.

Flash Flood, Adair

When
July 20, 2:30 AM CST to 8:30 AM CST
Where
Adair County, 0.87 mi SW of Connelsville to 0.87 mi NW of Danforth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.270, -92.710

State Highway 149 was closed due to flooding.

Flash Flood, Adair

When
July 20, 2:30 AM CST to 8:30 AM CST
Where
Adair County, 1.74 mi NW of Fegley to 1.39 mi SSW of Fegley
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.300, -92.670

State Highway B was closed due to flooding along Hazel Creek.

Flash Flood, Macon

When
July 20, 2:46 AM CST to 8:46 AM CST
Where
Macon County, 2.65 mi E of La Plata to 3.99 mi ESE of La Plata
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.030, -92.430

Nine to twelve inches of running water, was reported on Highway 156.

Flash Flood, Putnam

When
July 20, 4:00 AM CST
Where
Putnam County, 1.72 mi ENE of Unionville to 2.77 mi ESE of Unionville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.490, -92.970

State Highway Y was closed due to flooding along Blackbird Creek.

Flash Flood, Putnam

When
July 20, 4:00 AM CST to 10:00 AM CST
Where
Putnam County, 1.05 mi W of Powersville to 1.02 mi WSW of Powersville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.550, -93.320

State Highway M was closed due to flooding along Medicine Creek.

Flash Flood, Putnam

When
July 20, 4:00 AM CST to 10:00 AM CST
Where
Putnam County, 1.26 mi WSW of Mendota to 0.83 mi WSW of Mendota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.560, -92.900

State Highway 129 along Shoal Creek, was closed due to flooding.

Flash Flood, Schuyler

When
July 20, 4:30 AM CST to 10:30 AM CST
Where
Schuyler County, 5.79 mi W of Queen City to 4.16 mi W of Queen City Co Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.420, -92.680

State Highway H was closed at Elm Creek, due to flash flooding.

Flash Flood, Macon

When
July 20, 5:20 AM CST to 11:20 AM CST
Where
Macon County, 0.87 mi SW of La Crosse to 1.64 mi SSE of La Crosse
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.990, -92.610

State Highway 3 was closed due to flooding.

Flash Flood, Adair

When
July 20, 5:30 AM CST to 11:30 AM CST
Where
Adair County, 2.11 mi E of Kirksville to 1.86 mi ESE of Kirksville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.200, -92.540

State Highway 11 was closed due to flooding, along State Creek.

Flash Flood, Adair

When
July 20, 6:45 AM CST to 11:45 AM CST
Where
Adair County, 3.19 mi SSW of Gibbs to 3.57 mi S of Gibbs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.060, -92.450

State Highway E was closed due to flooding, along Bear Creek.

Flash Flood, Macon

When
July 20, 7:15 AM CST to 1:15 PM CST
Where
Macon County, 1.27 mi ENE of Macon Arpt to 2.54 mi ESE of Macon Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.740, -92.450

State Highway PP was closed due to flooding, along the Salt River.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyThe tornado archive for Missouri, 2010Warnings in Missouri, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249362, 249366, 249368, 249372, 249367, 249373, 249363, 249369, 249374, 249375, 249377, 249364, 249365, 249346, 249370, 249371, 249347, 249348, 249349, 249350, 249351, 249352, 249353, 249354, 249355, 249356, 249357, 249358, 249359, 249360, 249361.